Translator Disclaimer
December 2018 Variable selection for estimating the optimal treatment regimes in the presence of a large number of covariates
Baqun Zhang, Min Zhang
Ann. Appl. Stat. 12(4): 2335-2358 (December 2018). DOI: 10.1214/18-AOAS1154

Abstract

Most existing methods for optimal treatment regimes, with few exceptions, focus on estimation and are not designed for variable selection with the objective of optimizing treatment decisions. In clinical trials and observational studies, often numerous baseline variables are collected and variable selection is essential for deriving reliable optimal treatment regimes. Although many variable selection methods exist, they mostly focus on selecting variables that are important for prediction (predictive variables) instead of variables that have a qualitative interaction with treatment (prescriptive variables) and hence are important for making treatment decisions. We propose a variable selection method within a general classification framework to select prescriptive variables and estimate the optimal treatment regime simultaneously. In this framework, an optimal treatment regime is equivalently defined as the one that minimizes a weighted misclassification error rate and the proposed method forward sequentially select prescriptive variables by minimizing this weighted misclassification error. A main advantage of this method is that it specifically targets selection of prescriptive variables and in the meantime is able to exploit predictive variables to improve performance. The method can be applied to both single- and multiple-decision point setting. The performance of the proposed method is evaluated by simulation studies and application to a clinical trial.

Citation

Download Citation

Baqun Zhang. Min Zhang. "Variable selection for estimating the optimal treatment regimes in the presence of a large number of covariates." Ann. Appl. Stat. 12 (4) 2335 - 2358, December 2018. https://doi.org/10.1214/18-AOAS1154

Information

Received: 1 August 2017; Revised: 1 October 2017; Published: December 2018
First available in Project Euclid: 13 November 2018

zbMATH: 07029457
MathSciNet: MR3875703
Digital Object Identifier: 10.1214/18-AOAS1154

Rights: Copyright © 2018 Institute of Mathematical Statistics

JOURNAL ARTICLE
24 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.12 • No. 4 • December 2018
Back to Top